Minnesota, 2014

Hail and Damaging Winds in Minnesota, August 18, 2014

August 18, 2014 · NWS DLH · 8 events in 2 counties and zones

Thunderstorms dropped large hail and caused damaging winds to parts of northeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms dropped large hail and caused damaging winds to parts of northeast Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 18, 2:22 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 18, 2:22 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
322 PM CDT MON AUG 18 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY AFTERNOON)
ISSUED AT 248 PM CDT MON AUG 18 2014

MAIN CONCERNS IN THE SHORT TERM REMAIN FOCUSED AROUND THE POTENTIAL
FOR SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON INTO THE EARLY
OVERNIGHT HOURS...ALONG WITH THE CHANCE OF STORMS AGAIN TUE
AFTERNOON. WILL ALSO HIGHLIGHT THE LIKELIHOOD OF ANOTHER ROUND OF
FOG LATE TONIGHT AND TUE MORNING...AND COOLER TEMPERATURES AROUND
THE PERIPHERY OF LAKE SUPERIOR DUE TO A PERSISTENT EAST WIND.

LARGE SCALE LIFT IS BEING GENERATED BY AN INCOMING UPPER LEVEL S/W
DROPPING IN FROM THE NW THIS AFTERNOON...CO-LOCATED WITH AN EWD
PROGRESSING SFC COLD FRONT CURRENTLY POSITIONED N-S OVER WRN MN.
AS THE TROUGH AND SFC FRONT SWEEP TO THE EAST...SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND SPREAD THROUGH THE NORTHLAND THIS
EVENING AND TONIGHT. LATEST SATELLITE IMAGERY CONTINUES TO
INDICATE THE CLOUD COVER ATTEMPTING TO MIX OUT OVER E AND N-CENTRAL
MN. IF THIS CLEARING CONTINUES PRIOR TO FROPA...THE BL WILL LIKELY
BECOME UNSTABLE ENOUGH TO GENERATE SCATTERED T-STORMS...WITH A FEW
STORMS POSSIBLY PRODUCING HAIL AND STRONG WINDS FROM AROUND PINE
RIVER TO HINCKLEY TO PHILLIPS. INSTABILITY PARAMETERS ARE BECOMING
ELEVATED AROUND THE SRN AND SWRN PERIPHERY OF THE FORECAST AREA
WITH ML CAPE VALUES AROUND 1000 J/KG. DEEP LAYER SHEAR IS
MINIMAL...BUT LOW LEVEL LAPSE RATES WILL BE STEEP ENOUGH TO
SUPPORT PULSE TYPE STORMS THROUGH THE LATE EVENING. THE STORMS
WILL LIKELY BE RELATIVELY SLOW MOVING AS WELL...WHICH COULD ALLOW
THE STORMS TO DROP HEAVY AMTS OF RAINFALL OVER A PERIOD OF TIME. A
GOOD PORTION OF THE NORTHLAND SAW SATURATING RAINS LAST
NIGHT...AND ANY ADDITIONAL HEAVY RAIN COULD FURTHER ENHANCE THE
POTENTIAL FOR LOCALIZED FLOODING. MOST OF THE AIR MASS AROUND LAKE
SUPERIOR WILL BE COOLER AND MORE STABLE...AND NOT SUPPORTIVE OF
ORGANIZED CONVECTIVE DEVELOPMENT. HOWEVER...STILL CANNOT RULE OUT
SCT SHOWERS AND ISO STORMS ANYWHERE IN THE NORTHLAND THROUGH THE
EARLY OVERNIGHT HOURS.

AS THE BOUNDARY LAYER COLLAPSES TONIGHT AND AN ELEVATED INVERSION
SETS UP AGAIN...THE COMBINATION OF COOL OVERNIGHT TEMPS AND A MOIST
NEAR-SFC LAYER AND CALM WINDS WILL PRODUCED AREAS OF FOG ONCE
AGAIN. VSBYS WILL BE REDUCED TO A HALF MILE OR LESS AT TIMES
THROUGH THE REGION. CONDITIONS SHOULD IMPROVE BY MID MORNING AS
THE DEEP LAYER MIXING BEGINS.

A SFC LOW ASSOCIATED WITH THE FRONT WILL TAKE A FAVORABLE PATH
THAT WILL KEEP THE DOMINANT WIND FLOW FROM THE EAST OFF LAKE
SUPERIOR AND ALLOW THE COOL WIND REGIME TO PERSIST THROUGH AT
LEAST TUE. THE WIND OFF THE LAKE SHOULD BE WEAK ON TUE... BUT
ENOUGH TO KEEP TEMPS 5-10 DEG COOLER THAN INLAND LOCATIONS. LOOK
FOR HIGHS AROUND THE LAKE IN THE LOWER TO MID 60S...AND INLAND
INTO THE LOWER TO MID 70S.

THE COOL NRLY FLOW ALOFT ON THE BACK SIDE OF THE DEPARTING LOW
PRESSURE SYSTEM WILL ALLOW LAPSE RATES TO STEEPEN ENOUGH TO
TRIGGER ADDITIONAL CONVECTIVE SHOWERS AND STORMS TUE AFTERNOON.
SHOWERS COULD BECOME QUITE WIDESPREAD...HOWEVER LIMITED
INSTABILITY WILL ALLOW STORMS TO BE GENERALLY ISOLATED.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 248 PM CDT MON AUG 18 2014

IT LOOKS LIKE AN ACTIVE PERIOD WITH CHANCES OF SHOWERS AND STORMS
THROUGH MUCH OF THE FORECAST. WHILE THE MIDDLE OF THE WEEK LOOKS
RELATIVELY QUIET...THE LATTER HALF OF THE WEEK COULD FEATURE A
COUPLE SIGNIFICANT SYSTEMS THAT COULD AMOUNT TO MODERATE TO HEAVY
RAINFALL FOR PARTS OF THE NORTHLAND.

AS OF TUESDAY EVENING...THERE WILL BE AN UPPER LEVEL LOW OVER THE
LAKE SUPERIOR AND LAKE MICHIGAN AREA. AN UPPER LEVEL RIDGE WILL BE
OVER THE PLAINS.

THERE COULD BE LINGERING SHOWERS TUESDAY EVENING...MAINLY OVER THE
EASTERN FORECAST AREA...AS THE UPPER LEVEL LOW OVER THE GREAT LAKES
GRADUALLY SHIFTS EAST AND SURFACE HIGH PRESSURE MOVES INTO THE
NORTHLAND.

THE UPPER LEVEL RIDGE WILL MOVE OVER THE NORTHLAND WEDNESDAY. INLAND
AREAS WILL BE WARMER THAN TUESDAY...BUT THE EASTERLY WINDS OFF LAKE
SUPERIOR WILL KEEP AREAS CLOSE TO THE LAKE SOMEWHAT COOL.

THE MODELS ARE COMING INTO BETTER AGREEMENT THAT A SURFACE TROUGH
AND WARM FRONT WILL LIFT INTO THE UPPER MIDWEST DURING THE WEDNESDAY
NIGHT AND THURSDAY TIMEFRAME AND BRING SIGNIFICANT RAINFALL TO PARTS
OF THE NORTHLAND DURING THAT TIME. INCREASED PCPN CHANCES BECAUSE OF
THIS. THE SURFACE FRONT COULD STALL OVER THE SOUTHERN FORECAST AREA
THURSDAY AS EASTERLY INCREASE OVER LAKE SUPERIOR AND KEEP AREAS NEAR
LAKE SUPERIOR AND THE NORTHERN FORECAST AREA SIGNIFICANTLY COOLER
THAN THAN THE SOUTHERN FORECAST AREA.

THE MODELS DO NO AGREE ON TIMING BUT GENERALLY INDICATE THAT A
POTENT SHORTWAVE IN THE PLAINS WILL LIFT INTO CANADA DURING THE
FRIDAY OR SATURDAY TIMEFRAME AND RESULT IN A STRONG LOW PRESSURE
SYSTEM MOVING THROUGH THE NORTHERN PLAINS OR UPPER MIDWEST DURING
THAT TIME. THIS SYSTEM COULD BRING HEAVY RAIN TO THE FORECAST AREA.
THE WESTERN AND NORTHERN FORECAST AREA APPEAR TO BE MORE AT RISK OF
THIS HEAVY RAIN THAN THE SE FORECAST AREA. THE GFS IS MUCH FASTER
THAN THE ECMWF AND GEM...BUT DUE TO THE GENERAL AGREEMENT ON THE
PLACEMENT OF THIS SYSTEM...WE WILL NEED TO KEEP AN EYE ON THIS
SYSTEM FOR THE POTENTIAL OF HEAVY RAIN AFFECTING THE NORTHLAND.

COOLER AIR WILL LIKELY BEGIN TO MOVE INTO THE NORTHLAND LATE THIS
WEEKEND IN THE WAKE OF THE PASSING LOW PRESSURE SYSTEM. THERE ARE
CHANCES OF SHOWERS AND STORMS SUNDAY INTO EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1245 PM CDT MON AUG 18 2014

MUCH OF NE MINNESOTA AND NW WISCONSIN HAD LIFR/IFR CONDITIONS
EARLY THIS AFTERNOON...MAINLY DUE TO LOW CIGS BUT ALSO REDUCED
VSBY FROM LINGERING MORNING FOG AND MIST. THERE WERE SOME SHOWERS
OVER THE REGION...MAINLY NEAR THE KHIB AND KINL AREAS. THERE WERE
MORE SHOWERS AND SOME STORMS IN NW MINNESOTA AND EASTERN NORTH
DAKOTA.

A LOW PRESSURE SYSTEM OVER THE NORTHERN PLAINS AND SOUTH CENTRAL
CANADA WILL CONTINUE TO AFFECT THE NORTHLAND THROUGH TUESDAY
MORNING AS IT MOVES THROUGH THE REGION. WHILE THERE WILL LIKELY BE
SOME IMPROVEMENT TO IFR/MVFR CONDITIONS FOR THE KINL/KHIB/KDLH
AREAS AND TO MVFR/VFR CONDITIONS FOR THE KBRD/KHYR AREAS THIS
AFTERNOON...CONDITIONS WILL LIKELY DETERIORATE AGAIN TONIGHT AND
PERSIST INTO TUESDAY MORNING. FOG AND MIST IS EXPECTED TO
REDEVELOP AND INTENSIFY TONIGHT.

SHOWERS AND STORMS ARE LIKELY OVER THE REGION LATER THIS AFTERNOON
AND EARLY THIS EVENING. THE THREAT OF STORMS IS MAINLY FOR THE
KBRD AND KHYR AREAS...SO I REMOVED THUNDER FOR THE KDLH/KHIB/KHYR
AREAS. HOWEVER...IF IT APPEARS THESE TERMINALS HAVE A DECENT
CHANCE OF SEEING THUNDER...WILL ADD THUNDER BACK TO THE THOSE
FORECASTS.

CONDITIONS WILL GRADUALLY IMPROVE LATE TUESDAY MORNING...PROBABLY
TO WIDESPREAD IFR/MVFR CONDITIONS BY THE EARLY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  58  66  56  71 /  80  50  10  10
INL  56  74  55  78 /  40  20  10  10
BRD  60  75  58  80 /  50  30  10  10
HYR  60  71  55  77 /  70  50  20   0
ASX  59  65  55  71 /  70  80  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...BJT
LONG TERM...GROCHOCINSKI
AVIATION...GROCHOCINSKI
Hazardous weather outlook, Aug 18, 2:49 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
349 PM CDT MON AUG 18 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
349 PM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHLAND THIS
EVENING AND TONIGHT. A FEW STORMS MAY BECOME STRONG WITH HAIL AND
STRONG WINDS...ESPECIALLY FROM LEECH LAKE TO STURGEON LAKE TO PARK
FALLS. THERE IS ALSO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL THIS
EVENING. LOCALIZED FLOODING OR PONDING OF WATER MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON. THE STORMS
ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORMS ARE
POSSIBLE WEDNESDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-191030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
349 PM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR
THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON. THE STORMS
ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORMS ARE
POSSIBLE WEDNESDAY NIGHT THROUGH SUNDAY.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 18, 12:04 PM CST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
104 PM CDT MON AUG 18 2014

WIZ006-007-181845-
BURNETT-WASHBURN-
104 PM CDT MON AUG 18 2014

...STRONG THUNDERSTORM SOUTHWEST OF SPOONER...

AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 7 MILES WEST OF SHELL LAKE...MOVING
EAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  SHELL LAKE BY 125 PM...
  SPOONER BY 130 PM...
  SARONA BY 145 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4579 9215 4591 9157 4565 9157 4563 9192
      4564 9214

TENTINGER
Special weather statement, Aug 18, 3:10 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
410 PM CDT MON AUG 18 2014

WIZ008-182145-
SAWYER-
410 PM CDT MON AUG 18 2014

...STRONG STORM MOVING THROUGH SOUTHERN SAWYER COUNTY...

AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 5 MILES EAST OF EDGEWATER...MOVING
EAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  COUDERAY BY 420 PM...
  EXELAND BY 425 PM...
  RADISSON BY 430 PM...
  OJIBWA BY 440 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4563 9152 4579 9152 4585 9095 4563 9095

TENTINGER
Special weather statement, Aug 18, 3:47 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
447 PM CDT MON AUG 18 2014

MNZ034-182200-
CROW WING-
447 PM CDT MON AUG 18 2014

...STRONG THUNDERSTORM WITH SMALL HAIL NORTH OF BRAINERD...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MERRIFIELD...MOVING EAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...

* THE THUNDERSTORM WILL BE NEAR...
  RIVERTON AND TROMMALD BY 500 PM...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4658 9401 4637 9397 4640 9430 4651 9430

GROCHOCINSKI
Special weather statement, Aug 18, 3:48 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
448 PM CDT MON AUG 18 2014

MNZ025-182215-
NORTH CASS-
448 PM CDT MON AUG 18 2014

...STRONG THUNDERSTORM WITH SMALL HAIL IN NORTHERN CASS COUNTY...

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WABEDO...MOVING EAST AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...

* THE THUNDERSTORM WILL BE NEAR...
  INGUADONA BY 500 PM...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4699 9397 4682 9404 4689 9432 4703 9428

GROCHOCINSKI
Special weather statement, Aug 18, 3:59 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
459 PM CDT MON AUG 18 2014

WIZ008-182230-
SAWYER-
459 PM CDT MON AUG 18 2014

...THUNDERSTORM NEAR CHIPPEWA LAKE...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 4 MILES NORTHEAST OF CHIPPEWA LAKE...
MOVING EAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
    RURAL SAWYER COUNTY AND THE MOOSE LAKE AREA

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4610 9093 4590 9093 4587 9124 4605 9127

GSF
Special weather statement, Aug 18, 4:09 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
509 PM CDT MON AUG 18 2014

MNZ033>036-182245-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-SOUTH CASS-
509 PM CDT MON AUG 18 2014

...THUNDERSTORMS NEAR BRAINERD AND AITKIN...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LOWER WHITEFISH LAKE
TO IRONTON...MOVING EAST AT 20 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  MISSION...            CROSSLAKE...          CROSBY...
  WOLFORD...            FIFTY LAKES...        DEERWOOD...
  CUYUNA...             BAY LAKE...           FARM ISLAND LAKE...
  CEDAR LAKE...         EMILY...              WEALTHWOOD...
  ROSSBURG...           PINE KNOLL...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4676 9348 4626 9348 4640 9433 4676 9437

GSF

The radar

The Duluth radar (KDLH), 145 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Crow Wing

When
August 18, 4:14 PM CST
Where
Crow Wing County, 1.68 mi SE of Riverton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.450, -94.030

Hail, Crow Wing

When
August 18, 4:14 PM CST
Where
Crow Wing County, 0.69 mi S of Riverton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.460, -94.050

Hail, Crow Wing

When
August 18, 4:41 PM CST
Where
Crow Wing County, 2.28 mi SSE of Crosby Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.440, -93.910

The hail was slightly bigger than a quarter.

Thunderstorm Wind, Pine

When
August 18, 6:05 PM CST
Where
Pine County, 0.48 mi W of Willow River
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.320, -92.840

Large pine trees, about 12 inches in diameter, were blown down.

Thunderstorm Wind, Pine

When
August 18, 6:09 PM CST
Where
Pine County, 0.48 mi W of Rutledge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.270, -92.880

There was a 14 inch diameter maple tree broken near the base.

Thunderstorm Wind, Pine

When
August 18, 6:11 PM CST
Where
Pine County, 1.68 mi NE of Rutledge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.290, -92.850

There were numerous trees down along and over County Road 61.

Hail, Pine

When
August 18, 6:15 PM CST
Where
Pine County, 0.48 mi W of Willow River
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.320, -92.840

Hail, Pine

When
August 18, 6:26 PM CST
Where
Pine County, 4.15 mi S of Bruno
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.220, -92.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534326, 534327, 534329, 534333, 534336, 534337, 534330, 534331.